Iowa, 2014

Extreme Cold in Iowa, March 2, 2014

March 2, 2014 · NWS FSD · 6 events in 6 counties and zones

Northwest winds 5 to 15 mph combined with temperatures of around 15 below zero to lower wind chill readings to 35 below zero or a little colder for a few hours on the early morning of March 2nd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest winds 5 to 15 mph combined with temperatures of around 15 below zero to lower wind chill readings to 35 below zero or a little colder for a few hours on the early morning of March 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 1, 11:34 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 1, 11:34 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CST SAT MAR 1 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 333 PM CST SAT MAR 1 2014

AS FORCING FROM THE PV ANOMALY INTERACTS WITH THE MID LEVEL
FRONTAL BOUNDARY OVERHEAD...SEEING ONE LAST ENHANCEMENT OF THE
SNOW SOUTH OF INTERSTATE 90 INTO NORTHWEST IOWA. STILL EXPECTING A
MAJORITY OF THE ACCUMULATING SNOW TO END AROUND 6 PM...WITH SOME
LIGHT SNOW OR FLURRIES LINGERING FOR A FEW MORE HOURS...ESPECIALLY
SOUTH OF INTERSTATE 90. TOTAL ACCUMULATIONS OF 3 TO 5 INCHES IN
THE ADVISORY AREA STILL LOOKS GOOD...ALTHOUGH A FEW SPOTS MAY END
UP CLOSE TO 6 GIVEN THE COUPLE OF LOCALLY HEAVIER BANDS SEEN ON
RADAR. AMOUNTS OF 3 TO 4 INCHES EXPECTED JUST NORTH OF THE
ADVISORY...WITH GENERALLY AN INCH OR TWO AS YOU APPROACH
INTERSTATE 90. FOCUS LATER TONIGHT WILL THEN SHIFT TO THE FRIGID
TEMPERATURES AND WIND CHILLS.

WINDS WILL BE ON A DOWNWARD TREND OVERNIGHT...BUT SHOULD STILL STAY
IN THE 5 TO 15 MPH RANGE...HIGHEST ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA. SKY COVER A BIT UNCERTAIN...BUT EXPECT THE DRY AIR
PUSHING SOUTH FROM THE ARCTIC HIGH TO OUR NORTH WILL HELP SCOUR
CLOUD COVER. THUS AT THIS TIME THINKING WE BECOME PARTLY TO EVEN
MOSTLY CLEAR BY LATER TONIGHT...ESPECIALLY NORTHEAST HALF...WITH THE
GREATEST COVERAGE OF CLOUDS FROM SOUTH CENTRAL SOUTH DAKOTA TOWARDS
SIOUX CITY. THERE IS A DECENT AMOUNT OF UNCERTAINTY WITH LOWS
TONIGHT. THINK WINDS WILL BE LIGHT ENOUGH TO RESULT IN DECENT
RADIATIONAL COOLING...ESPECIALLY GIVEN THE NEW SNOW COVER...BUT
PROBABLY NOT LIGHT ENOUGH FOR TEMPERATURES TO COMPLETELY DROP OFF.
AND GIVEN SKY COVER UNCERTAINTY...DID NOT WANT TO GO TOO OVERBOARD
WITH LOWS. DID STILL LOWER THEM A BIT...WITH READINGS IN THE TEENS
TO AROUND 20 BELOW ZERO JUST ABOUT EVERYWHERE. THIS RESULTS IN WIND
CHILLS OF 30 TO 40 BELOW ZERO NORTH OF INTERSTATE 90 AND EAST OF A
IVANHOE TO IDA GROVE LINE...THUS WENT AHEAD AND UPGRADED TO A WIND
CHILL WARNING THERE. ELSEWHERE WIND CHILLS SHOULD END UP BETWEEN 25
AND 35 BELOW ZERO...AND SO THE ADVISORY LOOKS GOOD. SHOULD BE A
PARTLY TO MOSTLY SUNNY DAY SUNDAY. BUT EVEN MIXING TO 925 MB WILL
RESULT IN HIGHS STRUGGLING TO GET ABOVE ZERO. DID NOT MAKE MANY
ADJUSTMENTS TO THE GOING HIGHS...AND IT WILL LIKELY BE ONE OF THE
COLDEST MARCH DAYS IN RECORDED HISTORY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 333 PM CST SAT MAR 1 2014

THE NEAR RECORD TO RECORD COLD WILL CONTINUE ONE MORE NIGHT AS
HIGH PRESSURE MOVES OVER THE AREA. WINDS WILL BE LIGHT MOST OF THE
NIGHT...ESPECIALLY ALONG AND EAST OF THE JAMES RIVER. WITH PLACES
NOT EVEN EXPECTED TO RISE ABOVE ZERO TOMORROW...MANY LOCATIONS
WILL HAVE A CHANCE TO REACH THEIR ALL-TIME MARCH RECORD LOWS. THE
ONLY THING WORKING AGAINST THIS IS INCREASING MID AND HIGH CLOUDS
MOVING IN FROM THE WEST OVERNIGHT. THESE CLOUDS WILL REACH KHON
DURING THE LATE EVENING...SIOUX FALLS AROUND MIDNIGHT AND HWY 71 IN
MN AND IA TOWARD 3 OR 4 AM. THE QUESTION IS IF THIS WILL BE LONG
ENOUGH TO GET TO ALL-TIME MARCH RECORDS WHICH ARE -23 AT SIOUX
FALLS AND -22 AT SIOUX CITY. CURRENT THINKING IS THAT THESE CLOUDS
WILL INHIBIT RADIATION COOLING ENOUGH TO KEEP LOWS BETWEEN -15 AND
-20. FOR SIOUX CITY THIS WILL STILL BE A RECORD THE DATE...WHICH
IS -7...BUT NOT FOR THE MONTH. THE COLDEST TEMPERATURES ARE LIKELY
TO BE AROUND SPW AND SLB WHERE IT WILL FALL BELOW -20.

SOUTHERLY FLOW WILL GRADUALLY INCREASE THROUGH THE DAY ON MONDAY.
BOTH THE GFS AND ECMWF SHOW A FAIRLY RAPID WARM UP IN SOUTH
CENTRAL SD WHERE 925 MB TEMPS WILL RISE INTO THE SINGLE DIGITS
BELOW ZERO. WERE IT NOT FOR THE RELATIVELY FRESH SNOW COVER AND
CLOUDS...THESE AREAS MAY APPROACH 30. INSTEAD BOTH CLOUDS AND
SNOWCOVER WILL KEEP HIGHS IN THE UPPER TEENS TO AROUND 20. IT
WILL BE MUCH COLDER TO THE EAST WITH MOST OF NORTHWEST IOWA AND
SOUTHWEST MINNESOTA IN THE SINGLE DIGITS ABOVE ZERO.

A WEAK UPPER LEVEL WAVE WILL MOVE SOUTHEAST FROM NORTH DAKOTA INTO
MINNESOTA MONDAY NIGHT. THE NAM IS THE FARTHEST SOUTH WITH THIS
WAVE AND JET STREAK BUT THE GFS AND ECMWF KEEP THE JET STREAK NEAR
THE MINNESOTA RIVER WHICH SHOULD KEEP THE BEST LIFT AND CHANCE OF
SNOW TOWARD THE MINNESOTA RIVER. STILL THERE WILL BE SOME WARM
ADVECTION AND FRONTOGENESIS ACROSS MUCH OF THE AREA SO FLURRIES OR
A BIREF PERIOD OF LIGHT SNOW ARE POSSIBLE ON MONDAY
NIGHT...BASICALLY NORTHEAST OF A HURON TO STORM LAKE LINE...WITH
THE BEST CHANCE IN SW MN. WITH CLOUDS AND SOUTHERLY WINDS LOWS ARE
EXPECTED TO REMAIN ABOVE ZERO...WITH THE EXCEPTION OF SOME
SHELTERED AREAS IN NW IA. THIS SYSTEM WILL EXIT BY TUESDAY MORNING
BUT ANOTHER MORE ORGANIZED WAVE WILL APPROACH LATE TUESDAY
AFTERNOON AND BRING A CHANCE OF SNOW TO THE ENTIRE AREA ON TUESDAY
NIGHT. THE TOTAL SNOWFALL IS NOT EXPECTED TO BE MUCH...PERHAPS
AROUND AN INCH. AT THIS POINT THE BEST CHANCE LOOKS TO BE FROM
HURON THROUGH SIOUX FALLS TO SPENCER...BUT MAY BE ADJUSTED THE NEXT
COUPLE OF DAYS. THE WARMING TREND WILL CONTINUE WITH HIGHS ON
TUESDAY EXPECTED TO BE IN THE TEENS AND 20S AND LOWS FROM 5 TO 15
ABOVE.

IN THE EXTENDED...THE GENERALLY FAST NORTHWEST FLOW WILL CONTINUE
WITH A SERIES OF WEAK WAVE MOVING THE THROUGH THE FLOW. THE
PREDICTABILITY OF ANY OF THESE WAVES IN BOTH LOCATION AND TIMING IS
LOW AT THIS POINT. THEREFORE...POPS REMAIN LOW AND SPREAD ACROSS A
RELATIVELY LONG PERIOD. AS THESE DAYS APPROACH EXPECT THAT THE
PRECIPITATION CHANCE WILL COME INTO BETTER FOCUS. ONE THING THAT
IS MORE CERTAIN IS WARMER TEMPERATURES...ESPECIALLY ON THURSDAY AS
LOW PRESSURE MOVE NORTH OF THE AREA ALLOWING MUCH WARMER AIR INTO
THE REGION. TEMPERATURES LOOK TO AT LEAST REACH NORMAL AND...IF
THE ECMWF IS RIGHT...WOULD BE ABOVE NORMAL. FOR NOW GENERALLY HAVE
30S AND 40S ACROSS THE AREA BUT HIGHS COULD BE ANOTHER 5 TO 10
DEGREES WARMER IF THE ECMWF IS RIGHT. ALL MODELS SHOW ANOTHER
WAVE THEN MOVING THROUGH SOMETIME FROM THURSDAY NIGHT THROUGH
FRIDAY NIGHT. THE ECMWF IS STRONGEST WITH THIS SYSTEM AND BRINGS
MUCH COLDER AIR IN FOR FRIDAY WHILE THE GFS AND CANADIAN GEM ARE
WEAKER. THERE IS A LARGE SPREAD IN ENSEMBLE SOLUTIONS...BOTH WITH
THE ECMWF AND GFS IN TERMS OF TEMPERATURES FOR FRIDAY AND
SATURDAY. FOR NOW KEPT TEMPERATURES IN THE 20S AND 30S BOTH DAYS
AND ALSO HAVE A CHANCE OF SNOW PRIMARILY NORTH OF I90 ON FRIDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1134 PM CST SAT MAR 1 2014

LOCAL CEILINGS 1-3K FEET FROM PATCHY STRATUS NEAR AND EAST OF
INTERSTATE 29 UNTIL 10Z...OTHERWISE VFR OVER THE AREA THROUGH
03/06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR SDZ061-062-066-067-
     070-071.

     WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR SDZ050-057>060-
     063>065-068-069.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR SDZ038>040-052>056.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR SDZ038>040-
     052>056.

     WIND CHILL ADVISORY FROM NOON TO 6 PM CST SUNDAY FOR SDZ039-040-
     055-056.

MN...WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR MNZ098.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ071-072-080-081-
     089-090-097.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ071-072-
     080-081-089-090-097.

     WIND CHILL ADVISORY FROM NOON TO 6 PM CST SUNDAY FOR MNZ071-072-
     080-081-089-090-097.

IA...WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR IAZ001-012-020-031.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR IAZ002-003-013-014-
     021-022-032.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ002-003-
     013-014-021-022-032.

     WIND CHILL ADVISORY FROM NOON TO 6 PM CST SUNDAY FOR IAZ002-003-
     013-014-021-022-032.

NE...WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR NEZ013-014.

&&

SHORT TERM...CHENARD
LONG TERM...SCHUMACHER
AVIATION...
Hazardous weather outlook, Mar 2, 1:27 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0127 AM CST SUN MAR 02 2014

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0127 AM CST SUN MAR 02 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...REST OF TONIGHT

WINTER WEATHER...
WIND CHILL READINGS OF 20 TO 40 BELOW ZERO CAN BE EXPECTED THE
REST OF TONIGHT...WITH NORTH TO NORTHWEST WINDS AVERAGING AROUND
10 MPH AND TEMPERATURES DROPPING INTO THE DOUBLE DIGITS BELOW
ZERO. THE COLDEST WIND CHILLS WILL BE NORTH OF INTERSTATE 90 AND
ALSO EAST OF INTERSTATE 29

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUSLY COLD WIND CHILLS AVERAGING 25 TO 40 BELOW ZERO SUNDAY
MORNING...WILL GRADUALLY EASE IN THE AFTERNOON. WINDS WILL BECOME
LIGHT SUNDAY NIGHT. HOWEVER...WITH TEMPERATURES FALLING INTO THE
DOUBLE DIGITS BELOW ZERO...ANY SLIGHT BREEZE WILL STILL RESULT IN
WIND CHILL READINGS IN THE 25 BELOW TO 35 BELOW ZERO RANGE
THROUGH EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 1, 8:04 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     SNOW             ORANGE CITY             43.00N 96.06W
03/01/2014  M3.1 INCH        SIOUX              IA   CO-OP OBSERVER

&&

KHANKO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Lyon

When
March 2, 2:00 AM CST to 8:00 AM CST
Where
Lyon forecast zone
Reported by
Department of Highways
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Temperatures dropping to around 15 below zero, combined with northwest winds of 5 to 15 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on March 2nd.

Extreme Cold/Wind Chill, Osceola

When
March 2, 2:00 AM CST to 8:00 AM CST
Where
Osceola forecast zone
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Temperatures dropping to around 15 below zero, combined with northwest winds of 5 to 15 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on March 2nd.

Extreme Cold/Wind Chill, Dickinson

When
March 2, 2:00 AM CST to 8:00 AM CST
Where
Dickinson forecast zone
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Temperatures dropping to around 15 below zero, combined with northwest winds of 5 to 15 mph, produced wind chill readings of 35 to 40 below zero for several hours ending a little after sunrise on March 2nd.

Extreme Cold/Wind Chill, O'Brien

When
March 2, 2:00 AM CST to 8:00 AM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Temperatures dropping to around 15 below zero, combined with northwest winds of 5 to 15 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on March 2nd.

Extreme Cold/Wind Chill, Clay

When
March 2, 2:00 AM CST to 8:00 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Temperatures dropping to around 15 below zero, combined with northwest winds of 5 to 15 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on March 2nd.

Extreme Cold/Wind Chill, Buena Vista

When
March 2, 2:00 AM CST to 8:00 AM CST
Where
Buena Vista forecast zone
Reported by
Mesonet
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Temperatures dropping to around 15 below zero, combined with northwest winds of 5 to 15 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on March 2nd.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506023, 506024, 506025, 506026, 506027, 506028.